Alert archive / Mississippi / Tornado Warnings in 2018

Tornado Warning 31, NWS New Orleans, LA

November 1, 2018Jackson County, Mississippi

NWS New Orleans, LA issued this tornado warning at Nov 1, 2018, 6:48 AM CDT for Jackson County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 1, 2018, 6:48 AM CDT (11:48 UTC)
Expired
Nov 1, 2018, 7:15 AM CDT
In force
27 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Observed
Hail
0.0 in

County Jackson County, MS

The radar

The Mobile radar (KMOB), 31 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 31, 11:07 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 11.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2018-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2018-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

755 
WFUS54 KLIX 011148
TORLIX
MSC059-011215-
/O.NEW.KLIX.TO.W.0031.181101T1148Z-181101T1215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
648 AM CDT THU NOV 1 2018

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Southeastern Jackson County in southern Mississippi...

* Until 715 AM CDT.
    
* At 648 AM CDT, a tornado producing storm was located near Helena,
  or near Escatawpa, moving east at 55 mph.

  HAZARD...Damaging tornado.

  SOURCE...Radar confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Jackson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to an
interior room on the lowest floor of a sturdy building. Avoid
windows. If you are outdoors, in a mobile home, or in a vehicle, move
to the closest substantial shelter and protect yourself from flying
debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
New Orleans.

&&

LAT...LON 3040 8851 3057 8857 3064 8841 3042 8840
TIME...MOT...LOC 1148Z 250DEG 48KT 3052 8846 

TORNADO...OBSERVED
HAIL...0.00IN

$$

32
1 follow-up statement
548 
WWUS54 KLIX 011210
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
710 AM CDT THU NOV 1 2018

MSC059-011219-
/O.EXP.KLIX.TO.W.0031.000000T0000Z-181101T1215Z/
Jackson MS-
710 AM CDT THU NOV 1 2018

...THE TORNADO WARNING FOR SOUTHEASTERN JACKSON COUNTY WILL EXPIRE AT
715 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 900 AM CDT for southern
Mississippi.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
New Orleans.

LAT...LON 3040 8851 3057 8857 3064 8841 3042 8840
TIME...MOT...LOC 1209Z 250DEG 48KT 3062 8816 

$$

32

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Nov 1, 4:39 AM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Nov 1, 4:39 AM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
439 AM CDT Thu Nov 1 2018

.SYNOPSIS...

Regional radars showed line of storms, from east of Jackson to
Lake Pontchartrain to Morgan City, and scattered to numerous
showers were ahead of this line of storms, mainly over the east
half of forecast area. Special 06z sounding revealed surface base
cape value 2300 j/kg and precipitable water value of 1.7 inches.
Veering winds were still in play with a south wind of 45kts at
850mb and a southwest wind of 50kts at 500mb. Modest or skinny
cape values were noted above -20c. However, dry layer was noted
from 500mb to 400mb.

Latest surface analysis showed a 1003mb low over west Tennessee
with a cold front extending south to southwest Mississippi to
Lafayette to northwest Gulf. Pressure gradient of 4mb was located
across the forecast area. With 45kts at 850mb and surface temps
holding the 70s, surface winds have not decoupled and winds remain
breezy to windy ahead of the front. Wind

Upper air analysis and satellite imagery showed a vigorous wave
over Oklahoma to north central Texas. A 110 knot jet max was noted
over south texas to southwest Louisiana.

&&

.DISCUSSION...
The threat of severe weather will exist across central and
eastern portions of our forecast area this morning. With veering
winds with height ahead of the line of storms and drying in the
mid layers, isolated tornadoes and damaging winds through will
be the threat this morning. Progressive pattern will allow convection
to push east across the forecast area this morning. Will delay ZFP
and AFD to capture the stable approaching from the west this morning
through this afternoon. Ergo, look for several WCN for
updates west to east this morning. Wave has created strong winds
ahead of the wave but cold air advection is modest. As a result,
moderate winds are expected and air mass will be cool. Several
waves on the back side of the main trough will maintain northwest
flow through Saturday.

The next system will increase heights over Lower Mississippi
Valley late Saturday through early next week. GFS and EURO diverge
with the next system. GFS brings a wave across south Texas
becoming negatively tilted across east Texas Sunday night while
EURO maintain a broad trough over central CONUS. Will introduce
rain chances Sunday night and good chance of rain Monday into
Tuesday. Temperatures will return above normal next week.

&&

.AVIATION...

TAFs will completely hinge on the line of thunderstorms moving
across southeast Louisiana and southeastern Mississippi this
morning. Once the line passes through from west to east,
conditions will improve greatly.

&&

.MARINE...

Wind speeds and seas will be elevated this morning as the local
pressure tightens due to a surface low tracking through the Lower
MS Valley and to the northeast. That cold front should push
through the coastal waters this afternoon and evening. Winds will
likely relax this afternoon after frontal passage. Cold air
advection is modest and northwest winds should remain below SCA
tonight. Additional headlines will be needed tonight after the
front. After the front passes through, a short period of offshore
flow will ensue and should persist through early Saturday.

&&

.DECISION SUPPORT...

DSS code: Orange.
Deployed: None.
Activation: None.
Activities: Slight/Enhanced Risk of severe through noon today.
            Slight Risk of excessive rainfall first half of today.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event; Marginal risk severe or
         excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for Slight risk severe
         or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical
         events; HazMat or other large episodes.
Red    = Full engagement for moderate to high risk of severe
         and/or excessive rain; direct tropical threats; Events
         of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  68  48  63  46 /  70  10  10   0
BTR  70  49  65  45 /  60  10  10   0
ASD  74  53  66  47 / 100  10  10   0
MSY  73  55  66  54 / 100  10  10   0
GPT  74  55  65  50 / 100  20  10   0
PQL  76  56  66  45 / 100  20  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 1 PM CDT this afternoon for GMZ530-
     532-534-536-538-550-552-555-570-572.

     Small Craft Advisory until 7 PM CDT this evening for GMZ557-575-
     577.

MS...None.
GM...Small Craft Advisory until 1 PM CDT this afternoon for GMZ532-
     534-536-538-550-552-555-570-572.

     Small Craft Advisory until 7 PM CDT this evening for GMZ575-577.

&&
Hazardous weather outlook, Nov 1, 5:17 AM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
517 AM CDT Thu Nov 1 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-012230-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
517 AM CDT Thu Nov 1 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

A line of strong to severe thunderstorms is moving across the area
this morning. The line has cleared the Baton Rouge and McComb
areas and is moving towards the Mississippi coastal counties.
The main threats with the line are winds in excess of 50 mph. In
addition, some storms along the squall line and out ahead of the
line may produce isolated tornadoes, some of which may be strong
or long tracked. Additionally, heavy rainfall will deliver
localized flash flooding.

Hazardous wave conditions to small craft due to stronger winds
are expected across most of the marine area including the tidal
lakes, sounds and coastal waters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested early this morning for severe
weather.

In the hours before

Local storm report, Nov 1, 5:41 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
541 AM CDT THU NOV 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     LIGHTNING        8 NE BATON ROUGE        30.53N 91.03W
11/01/2018                   EAST BATON ROUGE   LA   FIRE DEPT/RESCUE

            POSSIBLE HOUSE FIRE CAUSED BY LIGHTNING IN THE 6700 BLOCK
            OF VINEYARD DRIVE IN BATON ROUGE, LA.

&&

MEGANWIL
Special weather statement, Nov 1, 5:42 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service New Orleans LA
542 AM CDT THU NOV 1 2018

LAZ062-MSZ080-081-011100-
Orleans LA-Harrison MS-Hancock MS-
542 AM CDT THU NOV 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HARRISON AND
SOUTHEASTERN HANCOCK COUNTIES UNTIL 600 AM CDT...

At 542 AM CDT, Doppler radar was tracking a strong thunderstorm over
Waveland, moving east at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gulfport, Long Beach, Bay St. Louis, Waveland, Shoreline Park and
Pearlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 900 AM CDT for southeastern
Louisiana...and southern and southeastern Mississippi.

LAT...LON 3030 8927 3032 8932 3025 8942 3018 8945
      3018 8952 3020 8954 3018 8957 3019 8958
      3010 8969 3019 8959 3021 8960 3032 8951
      3034 8933 3033 8930 3035 8927 3037 8909
TIME...MOT...LOC 1042Z 273DEG 37KT 3027 8940

KLG
Special weather statement, Nov 1, 5:55 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service New Orleans LA
555 AM CDT THU NOV 1 2018

LAZ063-064-069-070-011145-
Lower Plaquemines LA-Upper St. Bernard LA-Lower St. Bernard LA-
Upper Plaquemines LA-
555 AM CDT THU NOV 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR ST. BERNARD AND NORTHWESTERN
PLAQUEMINES PARISHES UNTIL 645 AM CDT...

At 555 AM CDT, Doppler radar was tracking a strong thunderstorm near
Shell Beach, or 16 miles southeast of Chalmette, moving east at 40
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Shell Beach and Poydras.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 900 AM CDT for southeastern
Louisiana.

LAT...LON 2982 8931 2986 8935 2982 8942 2976 8927
      2977 8930 2979 8947 2965 8945 2967 8952
      2968 8946 2973 8949 2967 8953 2970 9004
      2994 8979 2996 8973 2987 8961 3008 8949
      3005 8938 2998 8946 2989 8937 2989 8923
TIME...MOT...LOC 1055Z 280DEG 33KT 2984 8973

KLG
Special weather statement, Nov 1, 6:10 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service New Orleans LA
610 AM CDT THU NOV 1 2018

LAZ059-061-063-067>070-011200-
Lower Plaquemines LA-Lower Jefferson LA-Lower St. Bernard LA-
Lower Lafourche LA-Upper Lafourche LA-Upper Plaquemines LA-
Upper Jefferson LA-
610 AM CDT THU NOV 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. BERNARD...
SOUTHEASTERN LAFOURCHE...SOUTHEASTERN JEFFERSON AND PLAQUEMINES
PARISHES UNTIL 700 AM CDT...

At 609 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Port Fourchon to 10 miles east
of Shell Beach. Movement was east at 65 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Port Sulphur, Golden Meadow, Myrtle Grove, Boothville-venice,
Boothville, Pointe A La Hache, Empire, Buras, Leeville,
Buras-triumph, Venice and Boothville Asos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 900 AM CDT for southeastern
Louisiana.

LAT...LON 2925 8950 2930 8990 2943 8994 2949 8989
      2909 9024 2931 9034 2970 9004 2967 8945
      2965 8944 2961 8973 2918 8900 2899 8914
      2910 8907 2904 8931 2919 8934 2894 8940
TIME...MOT...LOC 1109Z 252DEG 58KT 2909 9004 2990 8952

KLG
Local storm report, Nov 1, 6:20 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
620 AM CDT THU NOV 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     TORNADO          6 WNW BOGALUSA          30.82N 89.96W
11/01/2018                   WASHINGTON         LA   EMERGENCY MNGR

            TREE FELL ON MOBILE HOME WITH RESIDENTS TRAPPED INSIDE ON
            MACK ADANS OBERRY ROAD IN BOGALUSA, LA.

&&

MEGANWIL
Local storm report, Nov 1, 6:25 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
625 AM CDT THU NOV 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 AM     TSTM WND DMG     NW ANGIE                30.96N 89.82W
11/01/2018                   WASHINGTON         LA   EMERGENCY MNGR

            DAMAGE ON GROUND ON HOLLIS LESLIE ROAD IN ANGIE, LA.

&&

MEGANWIL

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 1:31 AM CDTSevere Thunderstorm WarningLIXWilkinson59 min
Nov 1, 2:32 AM CDTSpecial Weather StatementLIXAmite28 min
Nov 1, 2:56 AM CDTSevere Thunderstorm WarningLIXWalthall34 min
Nov 1, 3:05 AM CDTSevere Thunderstorm WarningLIXAmite, Pike25 min
Nov 1, 3:08 AM CDTSpecial Weather StatementLIXAmite37 min
Nov 1, 3:38 AM CDTTornado WarningLIXPearl River, Walthall37 min
Nov 1, 3:48 AM CDTSpecial Weather StatementLIXPike, Walthall27 min
Nov 1, 4:22 AM CDTSevere Thunderstorm WarningLIXPearl River38 min
Nov 1, 4:25 AM CDTSevere Thunderstorm WarningLIXPearl River35 min
Nov 1, 4:27 AM CDTTornado WarningLIXPearl River15 min
Nov 1, 4:53 AM CDTSevere Thunderstorm WarningLIXPearl River37 min
Nov 1, 4:54 AM CDTSevere Thunderstorm WarningLIXHancock, Harrison, Pearl River36 min
Nov 1, 5:12 AM CDTTornado WarningLIXPearl River20 min
Nov 1, 5:28 AM CDTSevere Thunderstorm WarningLIXHancock, Harrison32 min
Nov 1, 5:39 AM CDTAreal Flood AdvisoryLIXPearl River3 hr
Nov 1, 5:42 AM CDTSpecial Weather StatementLIXHancock18 min
Nov 1, 5:45 AM CDTSevere Thunderstorm WarningLIXHancock, Harrison17 min
Nov 1, 5:57 AM CDTTornado WarningLIXHarrison, Jackson33 min
Nov 1, 6:00 AM CDTSevere Thunderstorm WarningLIXHarrison, Jackson30 min
Nov 1, 6:24 AM CDTSevere Thunderstorm WarningLIXJackson36 min
Nov 1, 6:25 AM CDTSevere Thunderstorm WarningLIXJackson35 min

Nearby

Tornado Warnings in Mississippi, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.